Heavy Rain, Fairfield
- When
- March 28, 12:00 PM EST to 11:30 PM EST
- Where
- Fairfield County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.326, -73.447 (the zone’s center; the record gives no point)
S. Heavy rain developed and spread northeast across the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A strong low pressure system developed across the Southeast U.S. and moved slowly north to northeast along the eastern seaboard to a position just south of Long Island during Saturday morning, March 29th.Heavy rain developed and spread northeast across the region. It resulted in widespread urban flooding. Sections of many streets were flooded. The Quinnipiac River at Wallingford reached its' flood stage of 8.0 feet at 1:15 am on March 29th, then crested at 8.5 feet at 7:15 am. Many small rivers and streams experienced significant within bank rises. Storm Total Rainfall amounts ranged from around 1.5 to 3.5 inches. Here are selected rainfall amounts for:Fairfield County - from 2.16 inches at Sikorsky Airport in Bridgeport to 2.60 inches at New Fairfield.New Haven County - from 1.45 inches at Oxford to 2.07 inches at Tweed Airport in New Haven.New London County - from 1.92 inches at New London Airport in Groton to 3.85 inches at Norwich.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 28, 9:05 AM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 905 AM EST MON MAR 28 2005 .SHORT TERM (THIS AFTERNOON THROUGH TUESDAY NIGHT)... JUST SOME CLEAN UP WORK FORESEEN ON THE MORNING UPDATE. WINTER WEATHER ADVISORY HAS EXPIRED FOR NORTHWESTERN ZONES AS FREEZING RAIN THREAT HAS ENDED. OTHERWISE...WE ARE LOOKING A RATHER COMPLICATED SCENARIO OVER THE NEXT 24 HOURS WITH RESPECT TO WHERE THE HEAVIEST RAIN WILL FALL AND JUST HOW MUCH...BASIN AVERAGE AND LOCALLY. A VERY DYNAMIC EARLY SPRING SYSTEM IS CURRENTLY MOVING THROUGH THE EASTERN UNITED STATES. QUITE A LARGE AMOUNT OF GULF MOISTURE IS ASSOCIATED WITH THIS SYSTEM. MODELS ARE OFFERING VARYING SOLUTIONS AS USUAL WITH REGARD TO QPF. PRECIPITATION AREA WILL CONTINUE TO BLOSSOM THIS AFTERNOON IN RESPONSE TO INCREASING LOW LEVEL JET AND THETA-E ADVECTION. ELEVATED INSTABILITY DEVELOPS DURING THE COURSE OF THE DAY. THIS SHOULD ENHANCE CONVECTIVE POTENTIAL AND THUS INCREASE CHANCES FOR HEAVY RAIN. OVERALL...WE WILL CONTINUE TO EXPECT AN AVERAGE OF BETWEEN 1.5 AND 2.5 INCHES ACROSS THE CWA. BELIEVE INLAND AREAS WITH SOME OROGRAPHIC INFLUENCE THROWN IN WE SEE THE HEAVIEST AMOUNTS. LOCALLY...COULD SEE SOME SPOTS PICK UP BETWEEN 3 AND 4 INCHES WHICH WOULD DEFINITELY PRESENT SOME HYDRO ISSUANCES LATER TODAY AND THIS EVENING...THUS THE NEED FOR THE FLOOD WATCH. COULD WELL SEE SOME THUNDER WITH THE HEAVIER BANDS LATER TODAY AND THIS EVENING. WILL STRONG JET ALOFT...HEAVY RAIN MAY MIX DOWN SOME OF THIS. INVERSION STRONG HOWEVER...SO DO NOT SEE SEVERE WINDS WILL ANY STORMS TODAY. HEAVIEST RAIN COMES TO AN END THIS EVENING...BUT IT LOOKS LIKE OCCASIONAL LIGHT RAIN PERSISTS THROUGH THE NIGHT AND EVEN INTO TUESDAY. EVERYTHING OVER BY TUESDAY AFTERNOON...BUT CLOUDS COULD PERSIST INTO WEDNESDAY. && .LONG TERM (WEDNESDAY THROUGH SUNDAY)... NEXT SYSTEM OF INTEREST COMES FRIDAY/SATURDAY. SLIGHT CHANCE OF SHOWERS THURSDAY WITH WARM FRONT SKIRTING AREA ALTHOUGH CHANCES DO NOT LOOK THAT GREAT. FRIDAY NIGHT/SATURDAY SYSTEM HAS BETTER DYNAMICS. && .MARINE... WILL KEEP SCA GOING FOR ALL WATERS. INVERSION AND SURFACE PRESSURE BAGGINESS ASSOCIATED WITH WARM FRONT SHOULD KEEP GALE CONDITIONS AT BAY. SEAS WILL COME UP OVER 10 FEET ON THE OCEAN BY TONIGHT. && .AVIATION... ALL TERMINALS DOWN TO IFR CIGS/VSBYS WITH LOCAL LIFR CIGS/VSBYS. AREA OF RA TO +RA MOVING ACROSS KNYC AREA TERMINALS AT THIS TIME...THEN WOULD EXPECT MARGINAL IMPROVEMENT AFTER ABOUT 15Z AS BREAK IN PRECIP MOVES ACROSS THE AREA. HEAVY RAIN MOVES BACK ACROSS THE AREA LATE THIS AFTERNOON/EVENING...AND WILL HAVE TO MONITOR FOR CONVECTIVE ACTIVITY. LLWS IN PLACE ACROSS THE AREA THROUGH THIS AFTERNOON AS LLJ MOVES THROUGH THE REGION. && .HYDROLOGY... FLOOD WATCH REMAINS UP. EXPECTING A GENERAL 1.5 TO 2.5 OR RAIN TODAY AND TONIGHT...WITH LOCAL AMOUNTS OF 3-4. RIVERS AND STREAMS WILL LIKELY EXPERIENCE SIGNIFICANT RISES. POOR DRAINAGE FLOODING WILL BE A CERTAINTY TODAY. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...FLOOD WATCH INTO TONIGHT...CTZ005>012. NJ...FLOOD WATCH INTO TONIGHT...NJZ002>006-011. NY...FLOOD WATCH INTO TONIGHT...NYZ067>081. MARINE...SMALL CRAFT ADVISORY...ANZ355-353-350-335-330-338. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 900 AM EST MON MAR 28 2005 NJZ002-NYZ067>069-280929- ORANGE NY-PUTNAM NY-ROCKLAND NY-WESTERN PASSAIC NJ- 900 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... A FLOOD WATCH IS IN EFFECT INTO TONIGHT. LOW PRESSURE MOVING UP THE COAST WILL LIKELY BRING FLOODING RAINS TO THE AREA THIS AFTERNOON INTO TONIGHT. PLEASE SEE NYCFFAOKX FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... SOME RIVER FLOODING IS EXPECTED TO CONTINUE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. CTZ005>012-NJZ003>006-011-NYZ070>081-280929- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-QUEENS NY-RICHMOND (STATEN IS.) NY- SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT- SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY- SOUTHWEST SUFFOLK NY-UNION NJ- 900 AM EST MON MAR 28 2005 .DAY ONE...TODAY AND TONIGHT... A FLOOD WATCH IS IN EFFECT INTO TONIGHT. LOW PRESSURE MOVING UP THE COAST WILL LIKELY BRING FLOODING RAINS TO THE AREA TODAY AND TONIGHT. PLEASE SEE NYCFFAOKX FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... SOME RIVER FLOODING IS EXPECTED TO CONTINUE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.
The national radar mosaic for the moment the first event began.
4 heavy rain, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443421, 5443422, 5443423, 5443424, 5443425.